Search in the Abstract Database

Abstracts Search 2014

* = Presenting author

P509. Do you overlook the Clostridium difficile infection after TB medication?

K.C. Huh1, Y.m. Lee1, H.S. Koo1, S.M. Yoon2, Y. Jung3, J.E. Shin4, B.I. Jang5, S.H. Kim6, H.S. Moon7, S.W. Lee8, 1Konyang University College of Medicine, Department of Internal Medicine, Daejeon, Korea, Department of Internal Medicine, Daejeon, Korea, Republic of, 2Chungbuk National University College of Medicine, Department of Internal Medicine, cheongju, Korea, Department of Internal Medicine, Cheongju, Korea, Republic of, 3Soonchunhyang University College of Medicine, Department of Internal Medicine, Cheonan, Korea, Department of Internal Medicine, Cheonan, Korea, Republic of, 4Dankook University College of Medicine, Department of Internal Medicine, Cheonan, Korea, Department of Internal Medicine, Cheonan, Korea, Republic of, 5Yeungnam University College of Medicine, Department of Internal Medicine, Daegu, Korea, Department of Internal Medicine, Daegu, Korea, Republic of, 6Eulji University hospital, Department of Internal Medicine, Daejeon, Korea, Department of Internal Medicine, Daejeon, Korea, Republic of, 7Chungnam National University Hospital, Department of Internal Medicine, Daejeon, Korea, Department of Internal Medicine, Daejeon, Korea, Republic of, 8Catholic University of Korea, Daejeon St. Mary's Hospital, Korea, Department of Internal Medicine, Daejeon, Korea, Republic of

Background

Clostridium difficile is now the most common infectious cause of nosocomial diarrhea. There has been a progressive rise in the incidence, severity, and complications globally over the recent years.

In a nationwide CDI study in Korea, 11 patients, among a total of 1367 patients who had taken anti-TB medication, such as rifampin, developed CDI. Because of its low incidence, CDI after TB medication can be considered unimportant. However, tuberculosis is still prevalent in Korea, and many patients are prescribed anti-TB therapy for at least 4 months.

We aimed to determine which TB medications-associated CDI incidence from 2008 to 2013, and to analyze the clinical features that differ from other antibiotics-associated CDI.

Methods

This multi-center study included patients from 8 tertiary hospitals. The cases that met the criteria for CDI were enrolled from 2008 to 2013. A retrospective analysis was conducted to identify the clinical features of CDI patients to whom TB medications were administrated. We excluded patients without recorded variables and patients to whom any antibiotics had been administered within a month from the start of CDI.

Results

The total incidence of CDI after TB medication was 2.83 cases/1000 adults. When analyzing the clinical features of 54 CDI patients treated with TB medication, the median age of patients was 68.3±16 years (range 25 to 93 years). Most patients had been diagnosed with pulmonary tuberculosis, and most patients had been treated with anti-TB medications, including rifampin (94.4%). The latency period to develop CDI after the initiation of TB medication has a wide range; 3 days to 167 days (mean, 41.8±35.0 days). The leukocytosis was observed in 22 (40.7%) patients, and creatinin elevation in 3 (5.6%) patients. Severe complications of CDI were shown in 2 patients; death secondary to CDI. The anatomic distribution of CDI included only the rectum in 4 cases, sigmoid in 11 cases, descending colon in 5 cases, and up to the cecum in 5 cases. Patients were usually treated with oral metronidazole (48 patients, 88.9%) with the 1st treatment, and there were improvements by the 1st regimen (47 patients, 87%). There were 21 improved patients, and they had received rifampin continuously during CDI treatment. There were no significant different improvements between the continued group and the discontinued group. (44.7% vs. 55.3%).

Conclusion

The incidences of CDI after TB medication were not low considering the relatively low TB medication use compared with antibiotics use. Thus, for patients who have complained of abdominal pain or diarrhea while taking TB medications, the possibility of TB medication-associated CDI should be considered.